|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topDiarrhea associated with medications
Definition Return to top
Drug-induced diarrhea is loose, watery stools caused by certain medications.
See also: Diarrhea
Causes Return to top
Nearly all medications may cause diarrhea as a side effect. Some medications, however, are more prone to cause diarrhea than others. For example:
Prevention Return to top
To prevent diarrhea related to antibiotic use, talk to your doctor about taking supplements containing beneficial bacteria (probiotics). Continue taking these supplements for a few days after you finish taking the course of antibiotics.
References Return to topSemrad CE, Powell DW. Approach to the patient with diarrhea and malabsorption. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 143. Update Date: 3/5/2009 Updated by: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.